High dose of antidepressant carries risk of arrythmia

The antidepressant citalopram should not be used in higher doses because it may cause a potentially fatal arrythmia, the US Food and Drug Administration (FDA) has warned.

The alert, issued last week, advised that the SSRI – marketed in Australia generically – should no longer be used at doses greater than 40 mg per day.

Post-marketing reports had shown citalopram was associated with QT interval prolongation and torsade de pointes, it said.

Patients with underlying heart conditions, and those predisposed to low levels of potassium and magnesium were at particular risk of developing prolonged QT interval, according to the warning.

An FDA analysis of a randomised controlled study comparing 20 mg and 60 mg doses of citalopram showed QT intervals increased from 8.5ms for a 20 mg daily dose, 12.6ms for a 40 mg daily dose and 18.5ms for a 60 mg daily dose.

The FDA said the citalopram label had been revised in the US to

Latest

Trending